Submit Your Article CMED MEACR meeting
An official publication of the Middle-Eastern Association for Cancer Research
Clinical Cancer Investigation Journal
ARTICLE
Year: 2021   |   Volume: 10   |   Issue: 6   |   Page: 331-332     View issue
Symmetrical drug-related intertriginous and flexural exanthema and acneiform eruption in a patient with metastatic colorectal cancer treated with cetuximab
Rosa Coppola, Bianca Santo, Sonia Silipigni, Vincenzo Panasiti

Over recent years, targeted therapy has become one of the most important innovations in cancer treatment. Agents targeting the epidermal growth factor receptor (EGFR) are administered in patients with advanced, recurrent or metastatic malignancy. We reported the case of a 74 year-old male patient with metastatic colorectal cancer who developed an SDRIFE and acneiform eruption during molecular target therapy with cetuximab and FOLFOX.

Acneiform eruption, cetuximab, skin toxicity, symmetrical drug-related intertriginous and flexural exanthema

Introduction

Over recent years, targeted therapy has become one of the most important innovations in cancer treatment. Agents targeting the epidermal growth factor receptor (EGFR) are administered in patients with advanced, recurrent, or metastatic malignancy.

Skin toxicity is one of the most common side effects of EGFR inhibitors (EGFRIs).[1]

Case Report

In August 2018, a 74-year-old male with colorectal cancer RAS wild type, with multiple liver metastases, received chemotherapy in accordance with the folinic acid, fluorouracil, and oxaliplatin (FOLFOX) scheme for 12 cycles, and cetuximab 250 mg/m2 weekly until March 2019. Due to disease response, he continued weekly maintenance therapy with Cetuximab.

In May 2019, he was referred to our Plastic Surgery Unit due to the presence of a papulopustular eruption located at the mouth area, without mucosal involvement. Multiple superficial erosions with thin, light-brown to golden-yellow crusts, and vegetating lesions were observed [Figure 1]a. At the same time, he developed a symmetrical erythematous sharply demarcated erythema on the gluteal area [Figure 1]b. Patient history suggested a possible drug eruption. A microbiological culture of the crusting lesions of the mouth area showed the presence of Staphylococcus aureus and Streptococcus anginosus, whereas the gluteal skin resulted negative. We started a therapy which included cleansing, removal of crusts, application of wet dressings, and fusidic acid cream at the mouth area, with a complete resolution in 2 weeks [Figure 2]a. The gluteal area was treated with topical steroids and zinc oxide cream, with a complete resolution in 1 week [Figure 2]b. A prophylaxis with minocycline 100 mg daily for 8 weeks was also started.{Figure 1}{Figure 2}

Discussion

Cetuximab is a part of the EGFRIs used in metastatic or nonresectable colorectal cancer with EGFR and without RAS (wild-type) mutations.[2]

It is generally better tolerated than conventional chemotherapy. The main side effects are acneiform eruptions, xerosis, pruritus, paronychia, hair abnormalities, mucositis, trichomegaly, hypertrichosis, alopecia, photosensitivity, and urticarial.[1] Moreover, we recently highlighted the appearance of intertrigo such as eruption during therapy with cetuximab.[3]

The alterations in EGFR signaling promote cell growth and inflammation, but the pathogenesis of these eruptions has not been fully elucidated. In fact, EGFR signaling has been shown to be critical to the normal development of skin and hair in human and mouse models.[4] Even if infections do not seem to be the driver factor, the disruption of the skin barrier can lead to secondary bacterial or viral infections, most frequently with S. aureus, although in our patient Streptococcus anginosus was also detected.[5]

Symmetrical Drug-related Intertriginous and Flexural Exanthema (SDRIFE) is a symmetrical erythematous rash of the gluteal and intertriginous areas observed after exposure to beta-lactam, in particular amoxicillin, although there are many reports of other systemic drugs also implicated.[6]

The clinical course usually is benign and self-limited; however, it could progress to a generalized maculopapular exanthema if the eliciting drug is not withdrawn.[7] Treatment of SDRIFE consists of discontinuation the triggering drug. In addition, antihistamines and topical/systemic glucocorticosteroids can be used,[8],[9],[10] especially when it comes to life-saving therapies such as cancer therapy.

There are only two published cases regarding SDRIFE in association with Cetuximab and FOLFOX,[11] and one case in a patient treated with gefitinib.[12]

In our opinion, the development of a SIDFRE-like reaction during oncologic treatment is now being carefully evaluated due to increased awareness of this eruption as a potential cutaneous adverse effect of EGFRI.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

Reyes-Habito CM, Roh EK. Cutaneous reactions to chemotherapeutic drugs and targeted therapy for cancer: Part II. Targeted therapy. J Am Acad Dermatol 2014;71:217.e1-217.e11.

Allegra CJ, Rumble RB, Hamilton SR, Mangu PB, Roach N, Hantel A, et al. RL Extended RAS gene mutation testing in metastatic colorectal carcinoma to predict response to anti-epidermal growth factor receptor monoclonal antibody therapy: American Society of Clinical Oncology. J Clin Oncol 2016;34:179.

Coppola R, Santo B, Ramella S, Panasiti V. Novel skin toxicity of epidermal growth factor receptor inhibitors. A case of intertrigo-like eruption in a patient with metastatic colorectal cancer treated with cetuximab. Clin Cancer Investig J 2021;10:91-2

Lacouture ME. Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 2006;6:803-12.

Eilers RE Jr., Gandhi M, Patel JD, Mulcahy MF, Agulnik M, Hensing T, et al. Dermatologic infections in cancer patients treated with epidermal growth factor receptor inhibitor therapy. J Natl Cancer Inst 2010;102:47-53.

Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J 2009;15:3.

Weiss D, Kinaciyan T. Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) induced by mefenamic acid. JAAD Case Rep 2019;5:89-90.

Kumar S, Bhale G, Brar BK. Symmetrical drug related intertriginous and flexural exanthema (SDRIFE) induced by fluconazole: An uncommon side effect of a commonly used drug. Dermatol Ther 2019;32:e13130.

Li DG, Thomas C, Weintraub GS, Mostaghimi A. Symmetrical drug-related intertriginous and flexural exanthema induced by doxycycline. Cureus 2017;9:e1836.

Moreira C, Cruz MJ, Cunha AP, Azevedo F. Symmetrical drug-related intertriginous and flexural exanthema induced by clarithromycin. An Bras Dermatol 2017;92:587-8.

Yalici-Armagan B, Ayanoglu BT, Demirdag HG. Targeted tumour therapy induced papulopustular rash and other dermatologic side effects: A retrospective study. Cutan Ocul Toxicol 2019;38:261-6.

Copps B, Lacroix JP, Sasseville D. Symmetrical drug-related intertriginous and flexural exanthema secondary to epidermal growth factor receptor inhibitor gefitinib. JAAD Case Rep 2020;6:172-5.

Sitemap | What's New Feedback | Copyright and Disclaimer | Privacy Notice
© Clinical Cancer Investigation Journal | Published by Wolters Kluwer - Medknow
Online since 01 December, 2011
Editorial and Ethics Policies
Creative Commons  Open Access Journal No author-side fee  View mobile site 
ISSN: Print -2278-1668, Online - 2278-0513